Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 56, NWS Midland/Odessa, TX

August 19, 1996Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 1996, 11:01 PM CDT for Winkler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1996, 11:01 PM CDT (04:01 UTC)
Expired
Aug 20, 1996, 2:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Winkler County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.0 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1996-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1996-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 200403
FFWMAF
TXC495-200700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1101 PM CDT MON AUG 19 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...WESTERN AND  CENTRAL WINKLER COUNTY
 
AT 1050 PM...MIDLAND DOPPLER HAD ESTIMATED THAT OVER THREE INCHES OF
RAIN HAD FALLEN NEAR KERMIT OVER THE PAST COUPLE OF HOURS.  THE
THUNDERSTORMS RESPONSIBLE FOR THE HEAVY RAINFALL CONTINUE TO MOVE
VERY SLOWLY TO THE SOUTH WITH REDEVELOPMENT FURTHER TO THE NORTH
OVER EXTREME SOUTHEAST NEW MEXICO.  THEREFORE...ADDITIONAL RAINFALL
AMOUNTS ARE EXPECTED OVER THE ALREADY SATURATED GROUND OF CENTRAL
WINKLER COUNTY.

AREA RESIDENTS AND MOTORISTS ALONG HIGHWAYS 302 AND 18 SHOULD BE
ALERT TO FLOODING OF LOW-LYING AREAS AND SECTIONS OF ROADWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:01 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 19, 9:01 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
901 PM CDT MON AUG 19 1996

OCCUPIED THIS EVENING WITH STRONG TO SVR TSRA ACTIVITY MOVING S/WARD
OVER LEA AND EDDY CNTIES INTO TX. OTHER ISOL TSRA WERE OVER THE SW
PERMIAN BASIN NEAR MONAHANS..AND THE BIG BEND COUNTRY. UPPER AIR
EQUIPMENT WOES KEPT OUR RAOB GROUNDED FOR 00Z. WATER VAPOR SATL
IMAGERY SHOWS STORMS CONTINUING TO FIRE ALONG A MOISTURE PLUME FROM
NRN MEXICO ALONG THE TX/NM BORDER. NOT MUCH TIME TO PERUSE OTHER
WEATHER DATA. HOPEFULLY THESE STORMS WILL WIND DOWN LATER THIS
EVENING. WILL WORD APPROPRIATELY IN REST OF NITE NOWS. OTHERWISE..
FCSTS FOR REGION ARE FINE FOR THE MOMENT...

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:43 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler32 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.